Hail, Grayson
- When
- May 21, 11:55 AM CST
- Where
- Grayson County, 0.9 mi SE of Sandusky
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.760, -96.890
Trained spotter reported nickel size hail just southeast of Sandusky.
Isolated thunderstorms associated with the dryline occurred on May 21. Much more widespread thunderstorm activity took place on May 22 as a cold front sagged south into the area and a strong jet stream developed aloft.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Isolated thunderstorms associated with the dryline occurred on May 21. Much more widespread thunderstorm activity took place on May 22 as a cold front sagged south into the area and a strong jet stream developed aloft. Large hail, damaging winds, and flash flooding affected several locations on the 22nd. An EF2 tornado occurred in the Temple area of Central Texas, causing significant damage and injuring dozens of people. A second tornado occurred in Bell County southeast of Temple and was rated an EF-1.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 21, 4:58 AM CST, 6 hours 57 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 558 AM CDT Tue May 21 2024 ...New Aviation, Short Term... .SHORT TERM... /NEW/ Update: Only minor edits were made to the morning forecast package. Isolated thunderstorms may develop (~20% chance) late this afternoon along a dryline across western North Texas and shift east toward the I-35 corridor this evening. If storms do develop, they would offer a large hail and damaging wind threat. MOST locations will remain dry! The time to watch for storms will be roughly 4pm-9pm this evening. Again, if storms do develop, they should start to take on a weakening trend as they push toward and past the I-35 corridor late this evening into the early overnight. Langfeld Previous Discussion: /Through Tuesday Night/ The remainder of the night will feature dry and quiet conditions as the overhead mid-level ridge exits to the east. Broad troughing will dig over the western CONUS setting the stage for a few active weather days during the midweek period. Increasing moisture along southerly low-level flow will draw stratus northward over North and Central Texas before sunrise Tuesday morning, lifting and scattering by midday Tuesday. Expect warm and humid conditions with temperatures starting in the mid-70s for the Tuesday morning commute. By Tuesday afternoon, temperatures will rise into the upper 80s to low 90s across much of the region (potentially mid-90s across the Big Country). Abundant moisture marked by surface dewpoints in the low to mid-70s will produce heat index values in the 95-100 degree range. A conditional setup for isolated severe thunderstorms will exist across our western zones late Tuesday afternoon into Tuesday evening. The greater synoptic-scale ascent will remain far displaced to the north ahead of a mid-level shortwave passing over northern Oklahoma/Kansas. However, daytime heating and surface convergence along a dryline may offer enough support to get a few isolated thunderstorms going along the dryline as the cap weakens by 4-5pm Tuesday evening (~20% chance of this occurring). This dryline will likely be positioned from Bowie-Jacksboro-Cisco during the time of potential convective initiation. The environment will support severe weather if thunderstorms do develop with primarily a large hail and damaging wind threat. The loss of daytime heating and increasing SBCIN will allow storms to weaken as they shift east through the evening and early overnight, likely dissipating as they approach the I-35/35W corridor. The remainder of Tuesday night will feature warm, humid conditions with another surge of low-level stratus ahead of a cold front that will bring the potential for more widespread severe weather Wednesday. Langfeld && .LONG TERM... /Issued 240 AM CDT Tue May 21 2024/ /Wednesday Onward/ A cold front will sag south into North Texas on Wednesday as a shortwave sweeps across the Plains. A few storm clusters may be ongoing around daybreak Wednesday as the front crosses the Red River, with activity dissipating mid to late morning as the low level jet mixes out. The front will likely stall somewhere between I-20 and the Red River, providing focus for thunderstorm development Wednesday afternoon as the right entrance region of a 90kt jet approaches from the west. Strong flow aloft (and the resulting deep layer shear) combined with good instability will lead to some of these storm becoming severe with large hail and damaging winds both possible. The presence of the surface front may also enhance the tornado threat at times, though a persistent warm layer at 850 to 700mb will hopefully mitigate tornado development. Thunderstorms (some severe) will continue into Wednesday evening, with the best storm chances being along and north of I-20 near the surface front. PWats near 2 inches will also allow for locally heavy rain in thunderstorms, and flooding may become an issue where any training convection may occur. Storms will begin to wind down around midnight Wednesday night, with activity eventually dissipating during the overnight hours. Thunderstorms will redevelop on Thursday as a shortwave trough passes overhead, with the surface boundary (along with other possible mesoscale boundaries from Wednesday convection) providing a focus for development. Shear and instability will be more than sufficient for severe thunderstorms, with large hail, damaging winds, and perhaps a few tornadoes possible. Some deterministic guidance in fact indicates a higher tornado threat for Thursday, but I would like to see better resolution guidance in the form of convection allowing models (which will arrive later today through Wednesday) before ramping up the tornado messaging. The persistent warm layer could also work against tornado development. In any case storms will continue into Thursday evening, with the best rain chances again being along and north of I-20 near the surface boundary. That being said, any southward shift in the front itself or in any mesoscale boundary could shift the better storm chances southward into Central Texas. Activity will dissipate overnight Thursday night, giving way to a hot and humid Friday. Dewpoints in the lower 70s and highs in the lower to middle 90s will yield 100+ degree heat indices Friday afternoon, with the front having lifted well north of the Red River by then. The heat will continue through the weekend, with parts of Central Texas possibly reaching Heat Advisory criteria on Saturday. There will be a slight chance of thunderstorms Friday and Saturday afternoons associated with the dryline. Though storm coverage may remain isolated, each storm which manages to develop would likely become severe. A deepening low over the Great Lakes will send a cold front southward into the region once again on Monday, providing some relief from the heat along with a slight chance of storms for Memorial Day. At this time, it looks like the front will push through the entire region, leading to warm but drier weather next Tuesday through the midweek period of next week. 30 && .AVIATION... /NEW/ /12Z TAFs/ Widespread MVFR stratus currently overspreads much of North and Central Texas. We should start to see cig improvements later this morning, transitioning to VFR status by 16Z-17Z. South flow at 12-16 kts with occasional gusts to 20-25 kts is expected through much of today. There is potential for isolated thunderstorms to develop along a dryline across western North Texas later this afternoon and evening. If storms do develop, they will likely become severe and would push toward the I-35 corridor in the 00Z-03Z timeframe. The latest runs of some high-resolution guidance have been hinting at thunderstorm activity in the vicinity of the D10 terminals later this evening. However, with a conditional setup for storms to even develop, coverage expected to remain quite limited if storms do develop, and uncertainty in how far east storms maintain, we will hold off on a VCTS addition in the TAFs for now. We will continue to monitor this potential through the day, and a VCTS addition may be needed if high-resolution guidance and trends increase confidence in impacts to terminals later this evening. Langfeld && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 90 76 89 74 86 / 10 20 60 40 50 Waco 89 76 89 74 88 / 10 10 20 20 40 Paris 88 73 87 70 84 / 20 20 60 60 50 Denton 90 74 88 72 85 / 20 20 60 50 60 McKinney 89 75 88 72 84 / 10 20 60 50 50 Dallas 91 76 90 74 87 / 10 20 60 40 50 Terrell 89 75 88 72 86 / 10 10 50 40 50 Corsicana 91 76 90 75 89 / 10 10 20 20 40 Temple 90 75 89 74 89 / 5 10 10 10 30 Mineral Wells 92 74 88 71 86 / 20 20 50 40 50 && .FWD WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Fort Worth TX 1112 AM CDT Tue May 21 2024 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-221130- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 1112 AM CDT Tue May 21 2024 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...This Afternoon and Tonight. A couple of isolated thunderstorms may develop today, primarily along and west of the I-35 corridor this afternoon and evening. If storms manage to develop, large hail will be the main threat, with a lower threat for damaging winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorm chances return Wednesday and continue through Thursday night. Severe storms will be possible, along with locally heavy rainfall, which may lead to renewed flooding issues. There is a low chance for thunderstorms Friday through Sunday, mainly during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be requested this afternoon and evening for areas generally along and west of I-35/35E.
The Dallas/Ft Worth radar (KFWS), 138 km away, was scanning. The volume nearest the first event began at 17:55 UTC.
76 hail, 13 thunderstorm wind, 9 flash flood, 2 tornado. Local standard time, as filed.
Trained spotter reported nickel size hail just southeast of Sandusky.
Report from mPING: Dime (0.75 in.).
Public reported half dollar size hail 6 miles WNW of Whitney.
Broadcast media relayed photos of golf ball hail 3 miles NW of Whitney.
Emergency manager reported penny hail just north of Hillsboro.
Public reported penny hail in Campbell.
Public reported quarter size hail south of Cottondale.
Report from mPING: Quarter (1.00 in.).
Report from mPING: Dime (0.75 in.).
Report from mPING: Quarter (1.00 in.).
Emergency manager reported 1 inch hail in Van Alstyne.
Report from mPING: Dime (0.75 in.).
Amateur radio operator reported 1 inch hail in Flower Mound.
Report from mPING: Dime (0.75 in.).
Report from mPING: Quarter (1.00 in.).
Report from mPING: Dime (0.75 in.).
Emergency management reported that several city streets in Denison were closed due to flooding.
Report from mPING: Quarter (1.00 in.).
Report from mPING: Quarter (1.00 in.).
Report from mPING: Quarter (1.00 in.).
Report from mPING: Half Dollar (1.25 in.).
Amateur radio operator reported 1 inch hail in Frisco Lakes.
Amateur radio operator reported 0.75 inch hail Stonebrook.
Report from mPING: Quarter (1.00 in.).
Report from mPING: Ping Pong Ball (1.50 in.).
Amateur radio reported 1 inch hail in Flower Mound.
Report from mPING: Quarter (1.00 in.).
Report from mPING: Quarter (1.00 in.).
Report from mPING: Dime (0.75 in.).
Public reported a 68 mph / 59 kt wind gust to the north of Leonard.
Social media picture reported golf ball hail just to the SSE of Lewisville.
Report from mPING: Dime (0.75 in.).
Amateur radio operator reported 1 inch hail in The Colony.
Public reported 1 inch hail near Sam Rayburn Tollway and Preston Road in Frisco.
Report from mPING: Quarter (1.00 in.).
Report from mPING: Dime (0.75 in.).
Report from mPING: Dime (0.75 in.).
Report from mPING: Quarter (1.00 in.).
Report from mPING: Quarter (1.00 in.).
Public reported 1 inch hail on the corner of Preston and Legacy.
Report from mPING: Dime (0.75 in.).
Report from mPING: Quarter (1.00 in.).
Emergency management reported that several county roads in southern Fannin County were closed due to flooding.
Report from mPING: Dime (0.75 in.).
Report from mPING: Dime (0.75 in.).
Amateur radio reporting 1.25 inch hail on Coit and Legacy.
Report from mPING: Dime (0.75 in.).
A trained spotter reported several stalled cars due to flooding along portions of Legacy Drive between 121 and 75.
Broadcast media reported golf ball sized hail just south of Mineral Wells.
Emergency management reported that water flooded Highway 84 near Goldthwaite.
Damage was reported to a property on Conder Road, approximately 8 miles southwest of Pidcoke. Large trees were uprooted, split, and damaged. Small outhouses were also overturned, and the skirting was removed off a manufactured home.
Emergency Management reported flooded roadways in Adamsville.
Broadcast media reported damage to a metal barn in Bruceville-Eddy.
An EF-2 tornado formed near TX-317 between FM 2483 and W Adams Ave where at least a dozen power poles were significantly damaged. The tornado continued to move east/southeast across the Terrace at Lake Pointe subdivision damaging many homes, especially roofs and windows. Significant roof and tree damage was found in the neighborhood south of Tarver Elementary School. At least, four homes lost most of the roof, some outside walls, and sustained significant damage to the windows. Several trees were snapped or uprooted across the neighborhood. Then, the tornado crossed Tanglehead Dr. towards W. Adams Ave damaging many businesses, including stand-alone restaurants, shops, banks, and strip malls. A few of the businesses in this area lost most of their roof (DI 9, DODs 5 &7). Several cars sustained moderate to significant damage and cars were flipped. Most of the power poles were damaged or snapped along W. Adams Ave. The tornado continued to move southeast, crossing Old Waco Rd, damaging other homes and businesses (DI 2, DOD 6). Additional tree damage was found as the tornado tracked across an open field south of W. Adams Ave and west of S Kegley Rd. Maximum estimated winds were 120 mph.
Ping pong ball sized hail was reported by more than one resident in the Morgan's Pt Resort area. One report indicated the hail lasted for 15 minutes and also damaged vehicle windows.
Trees were uprooted along Morgan's Pt Road, and fences were also damaged.
A metal building system was destroyed near I-35 and Loop 363 by what likely was RFD type winds.
Large trees were uprooted and split at the Chapel Hill Apartments in southwest Temple.
Emergency management reported that several county roads including 531, 612, 614, 615, 631, and 639, as well as a portion of US Hwy 84 were closed due to flooding.
Large tree branches were broken at the Raintree Apartments on the southwest side of Waco.
A second tornado developed southeast of Temple near Bob White Rd north of FM-3117 tracking mostly over open field. Major roof damage was found near the intersection of these roads (DI 2, DOD 4). Additional but less extensive roof damage was seen to others homes as the tornado tracked southeast near Heidenheimer Rd. The team also found significant damage to several transmission lines along this area with more than a dozen towers flipped on its side. Many trees along the tornado track were also heavily damaged. Another home on Shaw Rd near Stallion Rd lost all its roof material and most of the wood beams constructing the roof. The tornado lifted soon after crossing Shaw Rd. This tornado was rated EF-1 with maximum estimated winds of 110 mph.
Emergency management reported stalled vehicles just northwest of Beverly Hills.
Emergency management reported roads closed just north of Beverly Hills.
Broadcast media reported several flooded roadways in Temple.
A 60 MPH wind gust was measured at the Cameron Automated Weather Observation System.
A 2.25 hail stone was reported approximately 2 miles south-southeast of UTA.
Emergency management reported trees and power lines blown down, and a roof blown off of a house.
Emergency management reported that a tree fell onto a house in Kosse, TX.
Thunderstorm winds damaged metal roofs in the Maysfield area along FM 485.
Half dollar to ping pong ball sized hail was reported on FM 1537 northeast of Sulphur Springs.
Law enforcement reported 3-inch diameter hail 6 miles north of Como.
Golf ball sized hail was reported on CR 45800 northeast of Blossom.
Emergency management reported a tree falling onto a house near the intersection of Highway 294 and FM 2419 near Elkhart.
Emergency management reported numerous trees an power lines down along Highway 294 from Elkhart to Slocum. Some trees fell onto homes and vehicles.
Ping pong ball sized hail was reported at Cedar Creek Park.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyThe tornado archive for Texas, 2024Warnings in Texas, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1183013, 1183014, 1183015, 1183016, 1183017, 1183018, 1185036, 1185037, 1185038, 1185039, 1185040, 1185041, 1185042, 1185043, 1185044, 1185045, 1185166, 1185191, 1185192, 1185193, 1185194, 1185196, 1185197, 1185198, 1185202, 1185199, 1185200, 1185203, 1185204, 1185208, 1185206, 1185205, 1185210, 1185211, 1185207, 1185212, 1185214, 1185215, 1185217, 1185218, and more.